Alert archive / Michigan / Gale Watches in 2018
Gale Watch 5, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Apr 12, 2018, 3:35 PM EDT. It took effect at Apr 13, 2018, 11:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 12, 2018, 3:35 PM EDT (19:35 UTC)
- In effect from
- Apr 13, 2018, 11:00 PM EDT
- Expired
- Apr 13, 2018, 3:59 AM EDT
- In force
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Apr 12, 1:46 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 12, 1:46 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
146 PM EDT Thu Apr 12 2018
.UPDATE...
Issued at 1106 AM EDT Thu Apr 12 2018
Precip shield is continuing it's eastward movement and has turned
to mostly rain except for eastern upper where temperatures are
still between 31-34F. Behind this rain stratus clouds and some
patchy fog lingers as low-level moisture remains. Rain/snow
chances will remain over the tip of the mitt and eastern upper for
most of the day as deeper moisture and best synoptic forcing
remains northeast of the low pressure system that is slowly
moving eastward and currently over the Grand Traverse Bay region.
&&
.NEAR TERM...(Today through Tonight)
Issued at 400 AM EDT Thu Apr 12 2018
...Wintry mix of precip today...
High Impact Weather Potential...Wintry mix of precip this morning
into early afternoon with minor accumulations of snow and possibly a
glaze of ice across the north...causing slick spots on area roadways.
Pattern Synopsis/Forecast...Low pressure continues to develop over
the Central and Northern Plains early this morning...with an
associated stationary front extending eastward from the low thru
Iowa to along the Michigan/Indiana border. Large area of precip
continues to develop along and north of this boundary...impacting
Northern Minnesota...Wisconsin and portions of Michigan at this
hour. Leading edge of precip shield is moving into our CWA attm.
Precip has been mainly rain in the SW half of our CWA so far...but
latest near term model soundings still support the idea that higher
elevations of Northern Lower Michigan...the tip of the Mitt and
Eastern Upper Michigan will receive a mix of precip during the onset
thanks to evaporative cooling as low levels moisten. Eventually WAA
should win out...gradually switching mixed precip over to all rain
from south to north. Timing and duration of this process is always a
huge challenge...especially when terrain considerations are
involved.
Latest NAM BUFR soundings suggest precip could be virtually all snow
across most of Eastern Upper Michigan thru this event...while
current forecast steadily switches precip over to all rain in this
area. Think reality will actually fall somewhere in between...and
have thus delayed the change over to rain...especially across
Eastern Upper Michigan. This will likely result in a higher snow
accumulation...but still think it should fall short of advisory
criteria. With a narrow band of mixed precip also in play throughout
the change from snow to rain...some locations may see a brief glaze
of ice accumulation...especially within the higher terrain of
Northern Lower Michigan. All precip should exit NE out of our CWA
around 18z as the low slides east of Michigan and low level drying
takes place. Expect a break in the action during the remainder of
this afternoon and thru this evening. High temps today will range
from the upper 30s in Eastern Upper Michigan and the Straits area to
the low to mid 50s near Saginaw Bay where WAA ahead of the surface
low will be strongest.
Our next wave of mixed precip will begin to arrive late tonight from
south to north across our CWA as deep moisture surges into the Upper
Midwest in advance of a warm front associated with rapidly deepening
low pressure in the Central Plains. This will serve as the first of
several waves of mixed precip that are poised to impact our CWA thru
the weekend and into early next week. QPF during the onset should be
relatively light...with the majority of this prolonged event taking
shape after 12Z Friday (see latest details below). Low temps tonight
will cool back into the upper 20s and lower 30s.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 400 AM EDT Thu Apr 12 2018
...Here Comes the Storm...
Primary Forecast Concern...Pops, precipitation type and amounts as
well as the potential for dangerous icing and power outages.
Boy this storm approaching from the Plains states has the potential
to be quite a whopper. Copious amounts of moisture overrides a
boundary draped right across northern Michigan (lucky us). In
addition, arctic high pressure anchored to our north will provide
low level cold air while warmer air overrides the front at mid
levels. Throw some convection into the mix and you have a complex
convoluted mess with lots of potential to have major impacts on the
region. Models all in general agreement on the track of the low
pressure system crawling northeastward out of the Plains.
Differences arise over the amount of low level cold air and mid
level warm air which will determine in what form the 1 to perhaps
1.5 inches of qpf fall. Unfortunately the complexity of this
situation is off the charts difficulty wise but will hopefully be
able to come close (like maybe achieving an 80% on a big exam). With
the strong baroclinc zone over the region (-5 C north to +5 south at
850 mb) mostly solid precipitation (snow and sleet) expected across
eastern upper and far northern lower with snow, sleet and freezing
rain in between while freezing rain and rain falls across the south.
Snow/sleet accumulations through Saturday generally 6 to 10 inches
north (with more Saturday night into Sunday), ice accumulations of a
tenth or two central and possibly over a quarter of an inch far
south (all through Saturday with more likely into Sunday). Expect
adjustments in future forecasts. Will be issuing winter storm watch
headlines for all of northern lower for the potential for a very
impactful and likely dangerous winter storm. Also in the mix of
possibilities is a lull in activity Saturday as dry air advects in
from the north before moisture likely reloads later Saturday night
through at least Sunday. The watch will start Friday morning across
the northern half of northern lower as it looks cold enough for
snow, sleet and freezing rain. Farther south, mainly rain is
expected Friday so the watch will begin late Friday night. All
watches will end late Sunday afternoon. Will not have a watch across
eastern upper as the dry air is expected to keep significant
precipitation to the south across northern lower (but this could
change). Almost forgot gusty northeast winds could exasperate the
situation.
.LONG TERM...(Saturday night through Wednesday)
Issued at 400 AM EDT Thu Apr 12 2018
...Second Half of the Storm...
Primary Forecast Concern...Pops, precipitation type and amounts as
well as the potential for dangerous icing and power outages once
again.
The dangerous winter storm continues to affect much if not all of
northern Michigan with significant amounts of heavy wet snow, sleet
and freezing rain through Sunday with lingering activity likely
through Monday. A warm nose aloft Saturday night likely yields more
freezing rain/sleet than snow. It then looks like colder low level
air reestablishes itself across the region Sunday into Monday
yielding more snow/sleet than freezing rain. Won't try to guess
additional snow/sleet amounts as we will likely need to see how the
first half of this system first goes first. The cold air looks to
hang around through midweek with periodic chances for snow and rain
showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT Thu Apr 12 2018
Main area of precipitation has moved off to the east of northern
lower Michigan...although low level moisture is lagging behind the
departing system...creating IFR/LIFR ceilings and/or vsbys for
all TAF sites except TVC. Main challenges are ceilings...as model
data indicates the ceilings should go up behind the departing low,
although upstream observations show IFR ceilings. This could
indicate that IFR ceilings may remain longer than anticipated and
with updates to the TAFS occurring as needed. A wintry mix is
then anticipated to begin tomorrow morning before changing to all
rain for MBL/TVC during the daytime hours, and remaining a mix or
possibly even freezing rain for PLN/APN.
&&
.MARINE...
Issued at 400 AM EDT Thu Apr 12 2018
Winds and waves will strengthen to SCA criteria today across much of
our Lakes Michigan and Huron nearshore areas as low pressure tracks
eastward thru our area. A wintry mix of precip will impact our
nearshore areas today...gradually switching over to rain as low
levels warm. We will see a break in the action this afternoon as
this area of precip exits the region once the low slides east of
Michigan. Our next wave of mixed precip will arrive late tonight and
Friday as deep moisture surges into the Upper Midwest in advance of
a warm front associated with rapidly deepening low pressure in the
Central Plains.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH from late Friday night through Sunday
afternoon for MIZ020-025>036-041-042.
WINTER STORM WATCH from Friday morning through Sunday afternoon
for MIZ008-015>019-021>024.
LH...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for
LHZ345>349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ341-
342.
LS...NONE.
&&
UPDATE...TL
NEAR TERM...MR
SHORT TERM...AS
LONG TERM...AS
AVIATION...TL
MARINE...MRHazardous weather outlook, Apr 12, 11:32 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1132 AM EDT Thu Apr 12 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-131545- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1132 AM EDT Thu Apr 12 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. Light accumulations of snow are expected across portions of Eastern Upper Michigan through the early afternoon hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A slow moving area of low pressure during the Friday through Monday time frame will bring a wintry mix of precipitation...including the potential for significant accumulations of heavy wet snow and significant accumulations of ice as a result of freezing rain. Gusty winds are also possible with this system. With the accumulating heavy wet snow, freezing rain, and gusty winds power outages will be possible. Please see Winter Storm Watches for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Apr 12, 2:44 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
244 PM EDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW SAULT STE. MARIE 46.48N 84.37W
04/12/2018 M4.0 INCH CHIPPEWA MI TRAINED SPOTTER
SNOW TOTAL THRU 2 PM.
&&
MJGThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 4:05 AM EDT | Winter Storm Watch | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more | 48 hr |
| Apr 12, 3:35 PM EDT | Gale Warning | APX | 4 days | |
| Apr 12, 3:35 PM EDT | Small Craft Advisory | APX | 37 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.